Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 28, NWS Wichita, KS

July 2, 2008Chase County, Marion County, Kansas

NWS Wichita, KS issued this flash flood warning at Jul 2, 2008, 6:20 PM CDT for Chase County, Marion County, Kansas. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 6:20 PM CDT (23:20 UTC)
Expired
Jul 3, 2008, 12:02 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Chase County, KS, Marion County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:56 PM CDTFLOOD2 Ene Cedar Point, KSWATER REPORTED OVER HIGHWAY 50, BETWEEN MILE POST 311 AND 312. RELAYED THROUGH THE KANSAS HIGHWAY PATROL.
Jul 2, 7:47 PM CDTFLOOD2 Ne Cedar Point, KSWATER OVER PARTS OF HIGHWAY 50 BETWEEN CEDAR POINT AND CLEMENTS.
Jul 2, 7:47 PM CDTFLASH FLOOD1 E Cedar Point, KSSOME RURAL COUNTY ROADS WERE BARRICADED IN THE CEDAR POINT AREA DUE TO HIGH WATER OVER THEM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 87 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 618 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
618 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
2047 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 022322
FFWICT
KSC017-115-030515-
/O.NEW.KICT.FF.W.0028.080702T2320Z-080703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
620 PM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN MARION COUNTY IN CENTRAL KANSAS.
  WESTERN CHASE COUNTY IN CENTRAL KANSAS.

* UNTIL 1215 AM CDT.

* AT 618 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN 
  ACROSS THE AREA...WITH ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3       
  INCHES LIKELY THIS EVENING.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  CEDAR POINT...COTTONWOOD FALLS...ELMDALE...MATFIELD GREEN...STRONG
  CITY...BAZAAR.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODING IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD WARNING THAT HAD BEEN IN 
EFFECT FOR CHASE COUNTY.

LAT...LON 3841 9692 3840 9653 3816 9653 3816 9691
TIME...MOT...LOC 2319Z 180DEG 0KT 3826 9675

$$

ES
4 follow-up statements
000 
WGUS73 KICT 030008
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
704 PM CDT WED JUL 2 2008

KSC017-115-030515-
/O.CON.KICT.FF.W.0028.000000T0000Z-080703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KS-CHASE KS-
704 PM CDT WED JUL 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR 
WESTERN CHASE AND EAST MARION COUNTIES...

AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAINFALL OVER THE
WARNED AREA.

DOPPLER RADAR ESTIMATED RAINFALL AMOUNTS TO AROUND 4 INCHES JUST 
EAST OF CEDAR POINT...WITH AMOUNTS OF 2 TO 3 INCHES ACROSS MANY 
OTHER LOCATIONS IN THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF
1 TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA THIS EVENING.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. AREAS NEAR CEDAR POINT IN WEST CENTRAL
CHASE COUNTY AND EAST CENTRAL MARION COUNTY WILL BE PARTICULARLY
PRONE TO FLASH FLOODING THIS EVENING 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3841 9692 3840 9653 3816 9653 3816 9691
TIME...MOT...LOC 0004Z 180DEG 0KT 3826 9678

$$

DARMOFAL
000 
WGUS73 KICT 030102
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED JUL 2 2008

KSC017-115-030515-
/O.CON.KICT.FF.W.0028.000000T0000Z-080703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KS-CHASE KS-
800 PM CDT WED JUL 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
WESTERN CHASE AND EAST CENTRAL MARION COUNTIES...

AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING LOCALLY VERY HEAVY RAINS OVER THE 
WARNED AREA.

AT 747 PM CDT...SOME RURAL COUNTY ROADS WERE BARRICADED IN THE CEDAR 
POINT AREA DUE TO HIGH WATER FLOODING WAS ALSO IN PROGRESS ACROSS 
PARTS OF HIGHWAY 50 BETWEEN CEDAR POINT AND CLEMENTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODING IF FLASH FLOODING IS OBSERVED ACT 
QUICKLY MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT 
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY...ESPECIALLY AT NIGHT THE WATER DEPTH MAY BE TOO GREAT TO 
ALLOW YOUR CAR TO CROSS SAFELY.

LAT...LON 3841 9692 3840 9653 3816 9653 3816 9691
TIME...MOT...LOC 0059Z 180DEG 0KT 3826 9678

$$

ES
000 
WGUS73 KICT 030236
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
935 PM CDT WED JUL 2 2008

KSC017-115-030515-
/O.CON.KICT.FF.W.0028.000000T0000Z-080703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KS-CHASE KS-
935 PM CDT WED JUL 2 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR
WESTERN CHASE AND EAST CENTRAL MARION COUNTIES...

AT 933 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
STILL IN PROGRESS OVER THE WARNED AREA...ESPECIALLY ALONG PARTS OF 
HIGHWAY 50 BETWEEN CEDAR POINT AND CLEMENTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3841 9692 3840 9653 3816 9653 3816 9691
TIME...MOT...LOC 0234Z 180DEG 0KT 3826 9678

$$

ES
000 
WGUS73 KICT 030502
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1200 AM CDT THU JUL 3 2008

KSC017-115-030509-
/O.CAN.KICT.FF.W.0028.000000T0000Z-080703T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION KS-CHASE KS-
1200 AM CDT THU JUL 3 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WESTERN CHASE AND
EAST CENTRAL MARION COUNTIES...

THE FLASH FLOOD WARNING THAT HAD BEEN ISSUED FOR WESTERN CHASE AND 
EASTERN MARION COUNTIES HAS BEEN REPLACED BY A FLOOD WARNING THAT IS 
NOW IN EFFECT FOR ALL OF CHASE COUNTY UNTIL 745 AM CDT THURSDAY.

THE THREAT FOR FLOODING IN EASTERN MARION COUNTY HAS ENDED.

LAT...LON 3841 9692 3840 9653 3816 9653 3816 9691
TIME...MOT...LOC 0459Z 180DEG 0KT 3826 9678

$$

ES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 6:18 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 2, 6:18 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
618 PM CDT WED JUL 2 2008

.AVIATION...
FOR THE 00Z TAF SUITE...SLOW MOVING COLD FRONT WILL REMAIN FOCUS
FOR WIDELY SCATTERED CONVECTION THRU MUCH OF THE FORECAST VALID
PERIOD. WHILE MAINLY VFR CONDITIONS ARE EXPECTED OUTSIDE OF
CONVECTIVE ACTIVITY...LOCALIZED MVFR/IFR CIGS/VSBYS EXPECTED IN
THE LOCALLY STRONG/SEVERE CONVECTION...HOWEVER DURATION AND EXTENT
NOT ENOUGH TO WARRANT A TEMPO GROUP AT THIS TIME. WILL LIMIT THIS
TO MORE IMMINENT ACTIVITY WITH AMENDMENTS.

KED

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT WED JUL 2 2008/

DISCUSSION...

FORECAST CONCERNS TODAY ARE STORM CHANCES TONIGHT INTO THU AND
MAINLY TEMPS FOR THE WEEKEND.

TONIGHT:
CURRENT CONVECTION DEVELOPING ALONG DIFFERENTIAL HEATING AXIS TO THE
SOUTH OF CURRENT FRONTAL BOUNDARY IN CEN KS.  THIS IS ALSO ALONG THE
AREA WITH THE HIGHEST SBCAPE WITH 3500-4000 J/KG. STORMS CURRENTLY
NOT MAKING MUCH PROGRESS EAST AS MID LEVEL FLOW IS WEAK...BUT
OUTFLOW FROM THIS CONVECTION WILL HELP DESTABILIZE THINGS FURTHER
EAST AND NORTH OF THIS CONVECTION AS THE EVENING PROGRESSES WITH
MORE CONVECTION EPXECTED ALONG THE INSTABILITY AXIS.  EXPECT
AFTERNOON CONVECTION TO CONTINUE INTO TONIGHT ACROSS CENTRAL INTO
SOUTH CENTRAL KS AS LOW LEVEL JET INCREASES CONVERGENCE ALONG THE
FRONTAL BOUNDARY DRAPED ACROSS CEN KS. FORWARD PROPAGATION OF THIS
CONVECTION WILL TAKE IT SOUTH AND SOUTHEAST ACROSS MOST OF CENTRAL
AND SOUTHERN KS OVERNIGHT. COULD SEE SOME STRONG STORMS WITH THIS
CONVECTION...WITH THE VERY UNSTABLE AIRMASS...BUT BULK SHEAR IS
RATHER LOW FOR A SUSTAINED SEVERE WEATHER THREAT. 0-3KM SHEAR DOES
INCREASE TO 25-30 KTS OVERNIGHT IN SOUTHEAST KS...SO SOME CONCERN
ABOUT AN ISOLATED DAMAGING WIND THREAT OVERNIGHT IN SOUTHEAST KS.

THU:
EXPECT SOME CONVECTION TO STILL BE AROUND DURING THE MORNING HOURS
THU...ESPECIALLY ACROSS SOUTH CEN KS. NOT TO JAZZED ABOUT GFS
DEPICTION OF QPF OVER NORTH CENTRAL KS DURING THE MORNING/AFTERNOON
HOURS...GIVEN LOW LEVEL JET VEERING OUT INTO SWRN MO BY THIS TIME.
SO PREFER THE NAM FOR FRONTAL PLACEMENT.  SURFACE BOUNDARY WILL
AGAIN BE KEY FOR POPS ON THU. SOME CONCERN ABOUT TONIGHTS CONVECTION
PUSHING MAIN BOUNDARY FURTHER SOUTH INTO OK...BY THU AFTERNOON. BUT
WILL KEEP A SOLID CHANCE POP ACROSS SOUTHERN KS FOR THU AFTERNOON/
EVENING. COULD SEE CONVECTION REDEVELOP/CONTINUE OVER SOUTH CENTRAL
KS THU NIGHT...AS LOW LEVEL JET AGAIN INCREASES CONVERGENCE ALONG
THE ELEVATED BOUNDARY. MAIN THREAT FROM THIS CONVECTION WILL BE
HEAVY RAINFALL AS SHEAR IS MARGINAL FOR SEVERE STORMS.

FRI:
AGAIN COULD SEE SOME CONVECTION LINGER OVER SOUTHERN KS FOR THE
MORNING HOURS...BUT BOTH MODELS NOW SUGGESTING THAT BOUNDARY WILL
PUSH SOUTH INTO OK FOR FRI AFTERNOON....WITH DRIER AIR MOVING INTO
MOST OF KS.  SO WILL CUT BACK OR REMOVE POPS ACROSS MOST LOCATIONS
FOR FRI AFTERNOON AND EVENING.  WILL LEAVE A LOW POP IN SOUTHEAST KS
FOR NOW...BUT COULD SEE THESE POPS REMOVED IF DRIER TREND CONTINUES
ON THU.

SAT-SUN:
REMNANTS OF THE FRONTAL BOUNDARY BEGINS TO WASH OUT ACROSS OK EARLY
ON SAT AS WARM ADVECTION STARTS IN EARNEST ACROSS KS.  REFLECTION OF
THIS WARM ADVECTION SHOWS UP ON THE GFS MODELS 310-315K ISENTROPIC
LAYER...WITH AN AREA OF LIFT MOVING ACROSS WESTERN AND CENTRAL KS
EARLY ON SAT.  NOT TOO SURE THIS WILL LEAD TO ANY SHRA AS IT MOVES
THROUGH AS LOW LAYERS WILL REMAIN FAIRLY DRY. SO WILL NOT INTRODUCE
ANY POPS YET...BUT WILL CERTAINLY KEEP AN EYE ON THIS.

THE REST OF THE WEEKEND WILL CONCERN TEMPS...WITH SOUTHWESTERLY LOW
LEVEL FLOW LEADING TO TEMPS WARMING UP NICELY BY SUN INTO THE MID TO
UPPER 90S IN MOST LOCATIONS. WILL KEEP TEMPS A LITTLE COOLER IN
SOUTHEAST KS GIVEN HIGHER SOIL MOISTURE IN THIS AREA.

MON-TUE:
BOTH MODELS CONTINUE BUILD THE UPPER RIDGE OVER THE SOUTHWEST US FOR
THE BEGINNING OF THE WEEK...WITH MAINLY WEAK UPPER FLOW ACROSS MOST
OF THE PLAINS STATES.  SO THE GENERAL TREND WILL BE WARMER AND DRIER
FOR MOST LOCATIONS AS WARM AIR BUILDING IN ALOFT WILL KEEP
CONVECTION IN CHECK.  SOME MODEL DIFFERENCES ON HOW MON WILL PLAY
OUT AS THE ECMWF TRYS TO BRING A WEAK IMPULSE ACROSS THE NORTHERN
PLAINS FOR MON.  ENSEMBLES PREFER A DRIER SOLUTION....SO WITH THIS
IN MIND WILL TAKE OUT POPS FOR MON ACROSS SOUTHERN KS.  COULD ALSO
SEE LATER FORECASTS REMOVE POPS FROM CEN KS AS WELL...BUT WILL LEAVE
SLIGHTS IN THIS AREA FOR NOW. MEDIUM RANGE MOS GUIDANCE ALSO WARMS
THINGS INTO THE UPPER 90S...BUT WILL UNDERCUT THIS FOR NOW.

KETCHAM

AVIATION...
18Z TAF UPDATE...VFR CONDITIONS EXPECTED FOR MUCH OF THE AFTERNOON
BUT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN CENTRAL KANSAS AS A
COLD FRONT SINKS SOUTHWARD INTO THE REGION. RSL/SLN/HUT TERMINALS
COULD BE IMPACTED BY SOME OF THE THUNDERSTORM ACTIVITY AFTER 6PM
OTHERWISE THE ACTIVITY WILL GRADUALLY MIGRATE SOUTHWARD AND COULD
AFFECT THE ICT TERMINAL LATER TONIGHT.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  84  66  87 /  50  40  50  20
HUTCHINSON      67  83  66  87 /  50  30  40  20
NEWTON          67  83  66  86 /  50  30  40  20
ELDORADO        66  84  66  86 /  50  40  50  20
WINFIELD-KWLD   69  86  67  87 /  40  40  50  30
RUSSELL         66  81  62  87 /  60  30  20  10
GREAT BEND      65  82  64  87 /  50  30  20  10
SALINA          69  81  63  86 /  60  30  30  10
MCPHERSON       67  82  64  87 /  60  30  30  10
COFFEYVILLE     67  87  66  87 /  40  50  60  30
CHANUTE         67  85  65  86 /  50  50  50  30
IOLA            67  84  64  86 /  50  40  50  30
PARSONS-KPPF    67  86  66  86 /  50  50  50  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 2, 4:30 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT WED JUL 2 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-031015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
430 PM CDT WED JUL 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING INTO TONIGHT ACROSS
THE ENTIRE AREA. STRONG TO SEVERE THUNDERSTORMS ARE MOST LIKELY
DURING THE LATE EVENING AND OVERNIGHT HOURS AS STORMS THAT REDEVELOP
IN CENTRAL KANSAS BEGIN TO MOVE TO THE SOUTH OVERNIGHT.  SOME LARGE
HAIL UP TO QUARTER SIZE WILL BE POSSIBLE WITH A FEW OF THE STRONGER
STORMS...BUT THE MAIN THREAT WILL BE DAMAGING WINDS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONT WILL STALL SOMEWHERE ACROSS SOUTHERN KANSAS ON THURSDAY
BEFORE MOVING OUT OF THE AREA BY MIDDAY FRIDAY. A FEW OF THESE
STORMS COULD BE SEVERE ON THURSDAY ALONG AND SOUTH OF THE FRONT
ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. ISOLATED DAMAGING WIND
AND LARGE HAIL UP TO QUARTER SIZE ARE THE MAIN THREATS ON THURSDAY.
THE STORMS ON FRIDAY MAY BE STRONG BUT ARE NOT EXPECTED TO BE SEVERE.

THUNDERSTORM CHANCES WILL RETURN ON SUNDAY NIGHT INTO MONDAY FOR
CENTRAL KANSAS.  AT THIS TIME...IT DOES NOT APPEAR THAT THESE STORMS
WILL BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT
ACROSS CENTRAL OR SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/KETCHAM

In the hours before

Special weather statement, Jul 2, 4:31 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
431 PM CDT WED JUL 2 2008

KSZ053-022200-
CHASE-
431 PM CDT WED JUL 2 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 427 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF ELMDALE...OR 11 MILES WEST
OF COTTONWOOD FALLS...AND MOVING EAST AT 15 MPH.

PENNY SIZED HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

ES
Local storm report, Jul 2, 5:01 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
501 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 N SAFFORDVILLE        38.43N 96.40W
07/02/2008  E1.00 INCH       CHASE              KS   TRAINED SPOTTER

&&

KED
Local storm report, Jul 2, 5:05 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
07/02/2008  E60 MPH          CHASE              KS   TRAINED SPOTTER

&&

KED
Local storm report, Jul 2, 5:06 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND DMG     COTTONWOOD FALLS        38.37N 96.54W
07/02/2008                   CHASE              KS   TRAINED SPOTTER

            LARGE TREES DOWNED FROM APPARENT DOWNBURST. WINDS
            ESTIMATED IN EXCESS OF 65 MPH.

&&

KED
Local storm report, Jul 2, 5:50 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
550 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     ELMDALE                 38.37N 96.65W
07/02/2008                   CHASE              KS   LAW ENFORCEMENT

            LARGE TREES DOWNED.

&&

KED
Local storm report, Jul 2, 6:01 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT WED JUL 02 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     COTTONWOOD FALLS        38.37N 96.54W
07/02/2008  E60 MPH          CHASE              KS   TRAINED SPOTTER

            A SUDDEN INCREASE IN THE WIND FROM THE SOUTH.

&&

KED

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 4:36 PM CDTSevere Thunderstorm WarningICTChase39 min
Jul 2, 5:11 PM CDTSevere Thunderstorm WarningICTChase64 min
Jul 2, 5:27 PM CDTSevere Thunderstorm WarningICTChase, Marion63 min
Jul 2, 5:45 PM CDTAreal Flood WarningICTChase6 hr
Jul 2, 6:15 PM CDTSevere Thunderstorm WarningICTChase, Marion55 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.